Any time your healthcare provider prescribes a new medication, they should start with the same thought process: What is the risk vs. benefit of prescribing this medication? Does this medication prolong my patient’s life? Will this medication improve or maintain my patient’s quality of life? What are the risks or side effects of taking this medication?
While a patient’s quality of life could be improved by medication, they may also risk reducing the amount of a particular nutrient in their body. The best course of action in some cases is to prescribe the medication and add a supplement to replace the nutrient lost.1
Read on for some ways medications can cause nutrient deficiencies.
1. A medication prevents a nutrient from being absorbed into the body.1
Medications that treat acid reflux often do so by reducing the pH in the stomach. Several nutrients, such as B vitamins and calcium, depend on this acidic environment for their absorption from the stomach into the rest of the body. Insufficiency of these nutrients could lead to chronic fatigue and anemia.2 In some cases, long term use of acid reducers could increase risks of developing osteoporosis and fractures.3
2. A medication increases the excretion of a nutrient from the body. 1
lood pressure medications, for instance some diuretics or “water pills,” lower blood pressure by removing various salts and therefore water through the kidneys. These salts, like sodium, potassium, and magnesium, are nutrients your body needs to function properly. Losses of these nutrients without replacing them with supplements can lead to confusion, weakness, fatigue, and muscle pain.4,5
3. A medication stops the body from making or utilizing a nutrient by blocking a certain pathway.1
Common cholesterol medications, referred to as statins, lower cholesterol levels by preventing the body’s ability to produce cholesterol. By blocking this pathway, statins also prevent the body from producing the nutrient coenzyme Q10.6 Coenzyme Q10 is essential in energy production and its depletion is thought to worsen the side effect of muscle pain associated with statins.7
How To Avoid Of Nutrient Depletion
Nutrient depletion usually occurs gradually but will worsen the longer a patient takes the medication without replacing the nutrients lost. Chronic nutrient depletion can lead to health problems of its own, so supplementation is important if you have a deficiency. How can you find out if your medications are depleting your body of nutrients you need? Of course you could always ask your local pharmacist or healthcare provider, or you can take Persona’s online assessment to get personalized recommendations at home in 5 minutes.
You simply enter information about your health, lifestyle, and all your prescription medications, and Persona recommends supplements to help you meet your wellness goals. Either way, supplementing with the proper nutrients helps to protect your body from medication-caused nutrient deficiencies, allowing your medication to do its beneficial work without the impact of nutrient deficiencies.
- Boullata JI, Armenti VT. Handbook of Drug Nutrient Interactions. Second Edition. Humana Press, 2010
- Valuck RJ, Ruscin JM. A case-control study on adverse effects: H2 blocker or proton pump inhibitor use and risk of vitamin B12 deficiency in older adults. J Clin Epidemiol 2004;57:422-428.
- Yang, YX, Lewis JD, Epstein S, Metz DC. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA. Dec 2006. 296 (24): 2947-53
- Clark BA, Shannon RP, Rosa RM, Epstein FH. Increased susceptibility to thiazide-induced hyponatremia in the elderly. J Am Soc Nephrol 1994 Oct; 5 (4): 1106-11.
- Hollifield JW. Potassium and magnesium abnormalities: diuretics and arrhythmias in hypertension. Am J Med. 1984 Nov. 5; 77(5A): 28-32.
- Berthold HK, Naini A, Di Mauro S, et al. Effect of ezetimibe and/or simvastatin on coenzyme Q10 levels in plasma: a randomised trial. Drug Saf 2006;29:703-12.
- Saini R. Coenzyme Q10: The essential nutrient. J Pharm Bioallied Sci. 2011;3(3):466-7.